Hail, Furnas
- When
- June 9, 2:20 PM CST
- Where
- Furnas County, 1.74 mi SW of Holbrook
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.280, -100.040
m. CDT on this Friday afternoon and evening, scattered to numerous thunderstorms rumbled across much of South Central Nebraska, including a varied mix of isolated pulse/single cells, multicell clusters and small-scale line segments.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Primarily between 2:30-9:30 p.m. CDT on this Friday afternoon and evening, scattered to numerous thunderstorms rumbled across much of South Central Nebraska, including a varied mix of isolated pulse/single cells, multicell clusters and small-scale line segments. Like the more spotty activity the day prior, the majority of this convection was non-severe, simply producing beneficial rainfall, gusty winds of no more than 40-50 MPH and isolated pockets of very small hail. However, a handful of storms became strong to marginally-severe. Ground-truth reports were quite limited, but included nickel size hail near Holbrook and a measured wind gust to 59 MPH near Shickley (unofficial mesonet). Based on radar data, marginally-severe storms might have also affected at least small portions of the following counties, but with no verification: Greeley, Howard, Nance and Gosper. Rainfall-wise, amounts across the 24-county area were highly variable, with most areas receiving no more than one-quarter to one-half inch, but ranging from hardly a drop in some spots, to several small pockets at least 1-2, particularly within portions of several counties along/north of Interstate 80. However, there were no reports of impactful flooding.
Turning to the meteorological background and event evolution, this was another case of marginally-severe convection forming in a moderately-unstable, but weakly-sheared environment. In the mid-upper levels, wind fields remained unusually weak by early-June standards, thanks to South Central Nebraska residing under broad ridging stretched across the heart of the United States from north-northwest to south-southeast...well-removed from any larger-scale troughs centered over the northeastern and northwestern states. However, on the smaller-scale, a weak disturbance (possible MCV) drifted east into South Central Nebraska during the afternoon-evening, likely supporting more widespread convective coverage versus the day before. At the surface, there were no notable features in the pre-convective environment, only light south-southeasterly breezes and hints of a weak low pressure center over Nebraska. As temperatures climbed into the upper 80s-low 90s (F) by mid-afternoon, storms readily developed in a weakly-capped environment featuring moderate mixed-layer CAPE of of 1500-2500 J/kg, but seasonably-paltry deep-layer wind shear only around 20 knots at best. The majority of convection early in the event (mainly 2:30-5:30 p.m. CDT) was more discrete in nature and focused within northern/western portions of South Central Nebraska. Thereafter, activity trended a bit more upscale/linear over the next few hours as it progressed through mainly south central/southeast local counties, before departing southeastward into mainly northern Kansas by sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 9, 11:58 AM CST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1258 PM CDT Fri Jun 9 2023 ...Aviation Update... .DISCUSSION...(Today through Thursday) Issued at 516 AM CDT Fri Jun 9 2023 -- KEY MESSAGES FOR THE ENTIRE 7-DAY FORECAST: * Although not technically reflected in latest SPC Day 1/2 outlooks (mainly due to rather weak deep layer wind shear), here at the local level we feel there is a reasonable probability that several strong and even few marginally-severe storms will probably develop during the afternoon-evening hours BOTH today and Saturday almost anywhere in the outlook area. This forecaster would not be one bit surprised to see later SPC outlooks introduce or re-introduce Marginal Risk (level 1 of 5) severe categories to at least some (much?) of our coverage area (CWA) in later issuances depending on model trends. * Although a few spotty showers/sprinkles could perhaps linger into the first part of the daytime hours Sunday, Sunday daytime- night is an overall high-confidence DRY period, and is in fact the only part of the 7-day forecast to feature almost "guaranteed" dry conditions for the entire CWA. * Although MOST of our CWA probably stays dry/storm-free Mon-Mon night as well, the Mon-Thurs time frame again becomes "littered" with a variety of fairly low-confidence rain chances (PoPs) for at least parts of the area. Although more instances of at least strong to marginally-severe storms cannot be ruled out, none of this time frame currently looks particularly concerning for a more widespread/organized severe threat, and agree with SPC in opting against any formal severe outlook on their latest Day 4-8 outlook. * Temperature-wise: Today appears to mark the last in our recent stretch of modestly above-average heat (by early June standards), with one more day of upper 80s-low 90s forecast. Highs will start to ease downward slightly Saturday, with a more noticeable cool-down (and also a drier/less humid airmass) arriving Sunday which is the overall-coolest day of the 7-day forecast with highs only mid-upper 70s. A gradual warm-up kicks back in for next week, but overall not as seasonably-hot as what we've seen lately. -- MORE DETAILS/FURTHER INFO EXPANDING UPON KEY MESSAGES ABOVE (including all further discussion of Days 3-7 Sun-Thurs): - General overview of the large scale upper air surface weather pattern/precipitation trends: This is this forecaster's first shift back after a few days off, and although the upper air pattern is still a bit "off kilter" by early-mid June standards, at least storms are no longer moving east-to-west as they were a few days back (so at least some sense of "normalcy" has returned). That being said, an overall "blocky" upper air pattern remains in place, with most of our weather through the next week being driven by unusually subtle and or/weak disturbances (more typical of later in the summer season), and an overall lack of seasonably-strong deep layer wind shear (particularly of the 30+ knot variety) tending to keep any truly widespread/more significant severe storm episodes at bay. For the most part, the latest ECMWF/GFS solutions are in reasonable agreement on the upper air basics through the next 7 days...in short: 1) we start off today-tonight in a weak/blocky flow regime with the Central Plains sandwiched between larger scale/broad lows both well to our west and east...2) Sat-Sat night a shortwave trough drops down the backside of a shortwave trough/closed low dropping south toward the Great Lakes, which in turn drives a seasonably-decent surface cold front southward across our area...3) Sunday-Monday (especially Sunday) the majority of our CWA likely stays dry as we remain in a somewhat cooler/drier post-frontal regime at the surface, while aloft we remain "in between" forcing at somewhat of an Omega block pattern sets up over the central CONUS with upper level ridging centered to our north and upper lows on either side over both the Desert Southwest and Great Lakes regions...4) Tues-Thurs the blocking pattern gradually breaks down and allows relatively weak/mainly quasi- zonal (west-to-east) flow aloft to overspread our region, bringing back rain/thunderstorm chances, but to what degree being a bit in question as models currently depict fairly low amplitude shortwave troughs, with stronger upper flow/deep layer shear focusing to our south over the Southern Plains. Thus, while the Tues-Thurs time frame currently carries various rain/thunderstorm chances, there is a good reason why actual chances/PoPs on any given day/night are currently held mainly no more than 20-40 percent. -- SHORTER TERM FORECAST DETAILS FOCUSED SOLELY ON THE NEXT 48 HOURS/4 FORECAST PERIODS: - CURRENT/RECENT WEATHER SCENE AS OF 430 AM: Following some spotty/isolated strong to severe storms during the peak heating of the day on Thursday (including a downburst near Davenport in Thayer County with an unofficial measured 76 MPH gust), the later evening-overnight hours has been quiet/dry across the vast majority of the CWA, with only a few spotty sprinkles noted mainly within the southwest half of the area within a weak/subtle zone of mid-level convergence. Flow aloft is weak/disorganized with stronger northerly flow well to our east and stronger south-southwesterly flow well to our west. At the surface, a rather weak/non-descript regime is in place, with pre- dawn breezes over most of the CWA averaging roughly 3-9 MPH from an east to southeast direction. Some very spotty/light fog has been picked up by area airport sensors so far mainly at Kearney/Hastings, but nothing truly widespread/impactful at least SO FAR. Overnight low temps are on track to bottom out 61-66 across most of the CWA. - EARLY THIS MORNING (through around 9 AM): Although a few spotty sprinkles/weak showers could continue to develop mainly within some of our central/southwest counties, the main thing to watch through around 8-9 AM will be the possibility of at least localized pockets of more concentrated fog, with the latest HRRR at least weakly hinting that spotty, maybe even dense fog could briefly plague some of our especially central counties. Will monitor obs closely and do have some limited, generic "patchy fog" in the official forecast for a central counties through 9 AM, but unless/until fog becomes more of an issue will refrain from highlighting more formally (including in the Hazardous Weather Outlook/HWOGID). - TODAY-TONIGHT: MOST of our CWA should get through at least 3 PM dry. That being said, subtle forcing/lift within the aforementioned weak mid level convergence zone could easily keep at least spotty sprinkles (and MAYBE even a few weak thunderstorms) in play this morning into early this afternoon, so at least have a generic "slight chance of sprinkles" mentioned CWA-wide through that time. Then, once the peak heating/diurnal cycle kicks into gear mainly near/after 3 PM, scattered to eventually perhaps fairly numerous thunderstorms will blossom across the CWA, with individual storms/storm clusters slowly drifting east or southeast with time. Much like Thursday, instability will be fairly decent with mixed-layer CAPE commonly 1500-2500 J/kg, but deep layer shear will be seasonably-weak at 20KT or less. However, unlike Thursday, this afternoon-tonight will feature a bit more (albeit weak) upper forcing, as various models depict a low amplitude shortwave trough slowly traversing the area from west-to-east, along with a seasonably-weak (but evident) 20-30 KT south-southwesterly low level jet helping to sustain or possibly regenerate new storms/storm clusters well into the night. As already touched on in the Key Messages above, and after seeing a few storms reach severe levels on Thursday, feel that a broad Marginal Risk of severe could probably be justified by SPC on later Day 1 outlook updates (similar to what the previous Day 2 outlook depicted for our area), with the main time frame for possible spotty severe storms focused 3 PM-Midnight. Certainly cannot rule out some isolated damaging winds, with large hail a lesser threat. While pockets of heavy rain of 1-2" are likely on almost a "random" basis (and 2+" bullseyes certainly possible), the OVERALL dry last 3-4 days should allow most places to handle this overall-welcomed rainfall. Prior to thunderstorm outflow likely coming into play and "messing up" the prevailing/background wind fields, breezes today will generally average 10-15 MPH out of the south-southeast. High temps for today were changed little from previous, generally aimed 87-91 most areas. Lows tonight also changed little, with similar values to this morning...mainly low-mid 60s. - SATURDAY DAYTIME-NIGHT: For only being 24-36 hours away, will readily admit that there is at least some modest uncertainty in how Saturday plays out, as models continue to vary regarding EXACTLY how fast a seasonably- decent cold front passes southward through our CWA (generally speaking though, there has been a touch of a slowing trend in most 00Z/06Z models). Generally speaking, the leading edge of the shift to northerly/northwesterly breezes should be about halfway through the CWA by early-mid afternoon, then clearing through our southern/KS zones at some point in the evening. While certainly not guaranteed dry, MOST of the CWA will probably be dry between sunrise and early afternoon as we reside "in between" forcing from the departing Fri night wave and the incoming disturbance dropping in from the north that is helping to drive the cold front through. Like today, and as supported by modeled reflectivity progs from higher-res models (such as 06Z HRRR), a few strong to possibly (probably?) marginally-severe storms look to be a decent bet especially 3-10 PM, and would not be surprised to see SPC introduce a Marginal Risk to especially southern parts of our CWA in later outlooks. Instability values look to be similar today (mixed-layer CAPE generally 1500-2500 J/kg), and although still fairly weak by mid-June standards, deep layer shear will probably be slightly stronger (at least 20-25 KT), helping to drive at least a localized damaging winds/hail threat along the front, along with perhaps more localized heavy rain. As instability starts to wane/decrease southward with time later in the evening- overnight, the severe storm threat should wane in turn, but weaker storms/general showers will likely continue through much of the night as steady northerly post-frontal breezes (gusting 20-25 MPH) become established. Temperature-wise, highs Saturday are expected to average 5+ degrees cooler than today (mainly low-mid 80s), with lows Saturday night at least slightly cooler than tonight most areas (mainly upper 50s-low 60s). && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1257 PM CDT Fri Jun 9 2023 The primary concern for the terminals will be widely scattered thunderstorms this afternoon and evening. Some may linger into the overnight hours before a brief lull and another shot Saturday. Activity is expected to develop around 21z this afternoon and may impact the terminals at any point in the late afternoon hours and that is indicated with a tempo group. Generally thunderstorm activity is expected to develop west of the terminals and slowly slide eastward, but the airmass/pulse nature of these storms will be challenging to identify where they will develop or move. Into the evening hours, the low level jet will develop and help to fuel some of the thunderstorm activity. Similar to this morning, fog is possible in the early morning hours as abundant low level moisture and light flow are present. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Pfannkuch AVIATION...Billings Wright
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 651 AM CDT Fri Jun 9 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 651 AM CDT Fri Jun 9 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Although some isolated, weak thunderstorm activity is possible this morning in limited parts of the outlook area, the majority of the area will remain thunderstorm-free through early afternoon. Then, mainly after 3 PM this afternoon, and lasting into the overnight hours, scattered to perhaps numerous thunderstorms will develop across the outlook area, with individual storms or storm clusters slowly drifting to the east or southeast. Parts of the area could even see more than one round of activity. Although the majority of thunderstorms through tonight will not be severe, a handful of strong storms, and perhaps even a few marginally-severe ones, will likely develop this afternoon into this evening. The main threats with the most intense storms will be wind gusts up to around 60 MPH, hail up to around the size of quarters, and localized heavy rain, with very spotty amounts in excess of 2 inches possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday into Saturday night, thunderstorm chances will continue across the outlook area, with a few spotty storms possible during the morning and early afternoon hours, but with higher chances and greater thunderstorm coverage likely during the late afternoon and evening hours, along and behind a cold front dropping southward through the region. At least a few strong, to perhaps marginally-severe storms will be possible, particularly between 3 and 10 PM, with the main threats being wind gusts up to around 60 MPH, hail up to around the size of quarters, and localized heavy rain. Following a break in thunderstorm chances across the entire outlook area during the day Sunday through Sunday night, several intermittent chances for storms return to various parts of the area between Monday and Thursday. There does not currently appear to be a significant threat for widespread severe storms during this time frame. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any possible instances of hail, gusty winds in excess of 50 MPH and localized heavy rainfall of 2 or more inches that might occur this afternoon into tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
236 PM CDT Fri Jun 9 2023
NEZ060-092000-
Dawson NE-
236 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of central Dawson
County through 300 PM CDT...
At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Dawson
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4096 9976 4094 9962 4076 9965 4079 9975
4082 9982
TIME...MOT...LOC 1935Z 289DEG 8KT 4085 9972
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ADPSpecial Weather Statement
National Weather Service Hastings NE
243 PM CDT Fri Jun 9 2023
NEZ082-092015-
Furnas NE-
243 PM CDT Fri Jun 9 2023
...Strong thunderstorms will impact portions of western Furnas County
through 315 PM CDT...
At 242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilsonville to 10 miles east of Lebanon.
Movement was north at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cambridge and Wilsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4035 10020 4035 10004 4004 9997 4000 9997
4000 10017 4004 10019
TIME...MOT...LOC 1942Z 202DEG 8KT 4014 10019 4000 10009
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ADPSpecial Weather Statement
National Weather Service Hastings NE
254 PM CDT Fri Jun 9 2023
NEZ040-092030-
Greeley NE-
254 PM CDT Fri Jun 9 2023
...Strong thunderstorms will impact portions of northeastern Greeley
County through 330 PM CDT...
At 253 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Ericson to 8 miles east of
Spalding. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spalding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4155 9829 4156 9859 4174 9868 4174 9829
TIME...MOT...LOC 1953Z 324DEG 14KT 4172 9856 4169 9820
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ADPThe Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A wind gust of 59 MPH was measured by a mesonet station located three miles south-southwest of Shickley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099527, 1099529.